Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Des Moines, IA

August 10, 2003Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2003, 6:27 PM CDT for Adair County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 6:27 PM CDT (23:27 UTC)
Expired
Aug 10, 2003, 7:00 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Adair County, IA

The radar

The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 102327
SVRDMX
IAC001-110000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAIR COUNTY IN SOUTHWEST IOWA

* UNTIL 700 PM CDT

* AT 622 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ADAIR...OR ABOUT 52 MILES WEST OF DES
  MOINES...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR FONTANELLE AROUND 650 PM AND
  NEAR BRIDGEWATER AROUND 655 PM.

AT 626 PM...LAW ENFORCEMENT REPORTED TREES AND POWER LINES DOWNED 6 
MILES NORTH OF ADAIR IN GUTHRIE COUNTY.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4150 9449 4151 9472 4116 9471 4116 9445


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:33 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 10, 3:33 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT SUN AUG 10 2003

MAIN FORECAST PROBLEMS ARE PCPN TREND TONIGHT AND MONDAY AND THEN
UPPER PATTERN AND WANING POP POTENTIAL NEXT WEEKEND. OVERALL MADE
ONLY SLIGHT ADJUSTMENTS FROM PREVIOUS FORECAST.

UPPER VORT MAXES TO OUR NORTH WILL CONTINUE TO DROP S TONIGHT.
ENOUGH FORCING AND INSTABILITY TO CONTINUE SCATTERED TSRA THROUGH
THE EVENING WITH DECREASING CHANCES OVERNIGHT. PCPN TREND IS FURTHER
EAST THAN 12Z META/AVN. 18Z META DOING A BIT BETTER BRINGING PCPN
MAX FURTHER E INTO THE CENTRAL CWA. ALTHOUGH FORCING WILL BE VERY
WEAK MONDAY...SOME LOWER LEVEL MOISTURE LINGERS ALONG WEAK WEAK
INSTABILITY DURING THE AFTERNOON. FAIRLY LARGE AREA OF SCATTERED
CONVECTION RIGHT NOW OVER NORTHERN MN AND WI. THIS AREA WILL
TRANSITION S AND WILL MAINTAIN LOW PCPN CHANCES OVER CENTRAL AND S
IA MONDAY.

THROUGH MOST OF THE UPCOMING WEEK...SURFACE RIDGE WILL BUILD ACROSS
THE AREA AND MAINTAIN A SLIGHTLY DRIER AND COOLER FLOW OVER IA.
THERE ARE SOME MODEL DIFFERENCES AS TO HOW STRONG AND HOW FAR WEST
THE SFC RIDGE WILL MAINTAIN ITSELF COME WEDS AND THURS. THE 00Z GFS
WAS GENERALLY STRONGER WITH MAINTAINING THE RIDGE OVER US. IN
ADDITION...NEW GFS SHIFTED AND NOW REBUILDS THE DOMINANT UPPER RIDGE
OVER THE AREA LATE IN THE WEEK THUS NOT ALLOWING THE SHORTWAVE
TROUGH...WHICH ORIGINALLY RETROGRADES...TO MOVE BACK NORTHEAST
ACROSS IA. IN ADDITION...THE STRONGER PACIFIC NW TROUGH WILL LIFT
MUCH FURTHER NW. THIS PATTERN SEEMS VERY PLAUSIBLE GIVEN THE TREND
FOR THE PERSISTENCE OF THIS UPPER RIDGE. GIVEN UNCERTAINTY OF WHICH
PATTERN WILL UNFOLD...WILL MAINTAIN LOW PCPN CHANCES NEXT SATURDAY
AS ALL 00Z MODELS SHOWED THE UPPER TROUGH MOVING OVER THE AREA. IF
NEW GFS TREND CONTINUES...THE TUESDAY THRU NEXT SUNDAY PERIOD WILL
BE DRY. FORTUNATELY THE SFC RIDGE WILL KEEP TEMPS FROM WARMING UP
TOO MUCH THROUGH MOST OF THE WEEK.

.DSM...NONE

JAW
Hazardous weather outlook, Aug 10, 4:45 AM CDT, 13 hours 42 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
445 AM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EARLY EVENING OVER THE WESTERN ONE QUARTER OF IOWA.  THIS PLACES
AREAS GENERALLY WEST OF ESTHERVILLE...ROCKWELL
CITY...JEFFERSON...AND CRESTON AT RISK FOR ISOLATED SEVERE STORMS
CAPABLE OF DAMAGING WINDS AND LARGE HAIL.

WEAK TO MODERATE ISOLATED TO SCATTERED THUNDERSTORMS ARE
POSSIBLE FURTHER EAST ACROSS THE REST OF CENTRAL IOWA LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
SLIGHT RISK AREA.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:48 PM CDTSevere Thunderstorm WarningDMXGreene27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.